Hypersensitivity Reactions to Oxaliplatin: Incidence and Management

November 1, 2004

Gowda and colleagues reviewed169 consecutive patients withesophageal or colorectal cancerwho received oxaliplatin-basedtherapy over a 2.5-year period to identifythe incidence of hypersensitivityreactions. Thirty-two patients (19%) experiencedhypersensitivity; some patientsexperienced more than onesymptom, including skin rash (13%),fever (3%), respiratory symptoms (3%),lacrimation/blurring of vision (1%), andlaryngeal/glossal edema (0.6%).

Gowda and colleagues reviewed169 consecutive patients withesophageal or colorectal cancerwho received oxaliplatin-basedtherapy over a 2.5-year period to identifythe incidence of hypersensitivityreactions. Thirty-two patients (19%) experiencedhypersensitivity; some patientsexperienced more than onesymptom, including skin rash (13%),fever (3%), respiratory symptoms (3%),lacrimation/blurring of vision (1%), andlaryngeal/glossal edema (0.6%).Hypersensitivity Defined
In addition to the current review,there have been about a dozen casereports describing hypersensitivity reactionswith oxaliplatin.[1] Hypersensitivityis broadly defined as a conditioncharacterized by an exaggerated hostresponse to the stimulus of a foreignantigen. Immediate hypersensitivity reactions(type I), also known as anaphylacticreactions, are initiated either bythe combination of antigens withmast-cell-fixed cytophilic antibodies(primarily immunoglobulin [Ig]E), orcomplement activation (C3a, C4a, C5a)by antigen-antibody complexes thatcontain complement-fixing antibodies.Mast cell release of pharmacologicallyactive substances (histamine, bradykinin,and serotonin) leads to contractionof smooth muscles and dilation of capillariesin various organ systems.In sensitized patients, symptoms occurwithin minutes of antigen exposure,reach a peak within 1 hour, thenrapidly recede. Affected systems includepulmonary (dyspnea, cough,rhonchi, wheezing), cardiovascular(rapid pulse, hypotension) , mucocutaneous(itching, flushing, urticaria, angioedema,lacrimation, rhinorrhea), andgastrointestinal (difficulty swallowing,nausea, vomiting, diarrhea, cramps,bloating) functions. Non-IgE-mediatedanaphylactoid reactions also occur,are clinically indistinguishable fromanaphylaxis, and result from drug- orchemical-mediated release of histaminefrom mast cells and basophils (eg, excipientslike Cremaphor EL, complexplatinum salts, and modulators ofarachidonic acid metabolism).Idiosyncratic Reactions
Unique organ toxicities (eg, hepatotoxicity,torsades de pointes) that areseen in a minority of patients receivinga particular drug have also been referredto in the literature as idiosyncratic.These may be due to polymorphismsin the drug-metabolizing enzymes leadingto altered metabolism and delayedclearance of toxic metabolites. For thisdiscussion, idiosyncratic reactions willbe defined as abnormal reactions to adrug that occur in a minority of patientsat any dose, and are not related tothe known pharmacologic propertiesof the drug or a metabolite. Such reactionshave been referred to as type Breactions.[2-4] There is usually a delaybetween the start of the drug before theinitial occurrence of the adverse reaction,suggesting an immune-basedmechanism. Symptoms occur withinminutes to several hours after drug exposure,and include flushing, alterationsin heart rate and blood pressure, dyspnea,bronchospasm, back pain, fever,pruritus, nausea, and various types ofrashes.While conversion of drugs tochemically reactive metabolites isthought to be a crucial first step leadingto idiosyncratic drug reactions,the subsequent mechanisms have notbeen elucidated for most drugs; morethan one pathway may be involved.The "hapten" hypothesis proposes thatsmall molecules induce immune responsesonly if bound to macromolecules.For example, the demonstrationthat IgE antibodies recognize betalactam-modified proteins led to thestrategy of skin testing for IgE-mediatedallergic reactions to penicillin andother beta-lactam antibiotics.Many drugs form reactive metabolites,but the incidence of idiosyncraticdrug reactions is very low (eg, acetominophen).Possible explanations includethe following: (1) the level ofcovalent binding of the reactive metaboliteto the macromolecule is too low totrigger an immune response, (2) covalentbinding to certain proteins may bemore likely to cause idiosyncratic drugreactions than binding to other proteins,and (3) covalent binding of reactivemetabolites may be necessarybut not sufficient to cause an idiosyncraticdrug reaction. For most drugsassociated with idiosyncratic drug reactions,however, the requirement forcovalent binding of the reactive metaboliteshas not been proven.'Danger Hypothesis'
The "danger hypothesis" proposesthat a pivotal role of the immune systemis to distinguish between harmlessand dangerous challenges. In thismodel, the primary stimulus for theimmune response comes from endogenoussignals and is controlled by thedamaged tissue itself. The first signalis provided by antigen-presenting cellsafter the antigen from the reactivemetabolite-bound self-protein is processedand presented in the groove ofthe major histocompatibility complexclass II. Signal 2 costimulatory signalsare mediated by upregulation ofsignaling molecules on the antigenpresenting cell that interact with T-cellreceptors. The antigen-presenting cellsmust receive the activating ("danger")signals released from stressed or damagedcells in order to result in T-cellactivation.It has been proposed that cytokinessuch as tumor necrosis factor-alpha, interleukin (IL)-1-beta, andIL-6 may function as danger signals.However, preclinical studies haveshown that stressed or dead cells canstimulate T cells in the absence ofprotein synthesis, suggesting that constitutivelypresent proteins may alsofunction in this capacity.[5] As discussedby Gowda, there have beenreports of elevated tumor necrosis factorand IL-6 that parallel the onset ofsymptoms of "infusion reactions" inpatients receiving oxaliplatin, whereasfalling levels are associated withsymptom resolution.Conclusions
The incidence of anaphylactic/anaphylactoidreactions with oxaliplatinis under 1%.[1] For IgE-mediated anaphylacticreactions, desensitization iscertainly possible. There are anecdotalreports of successful desensitizationto oxaliplatin after patients experiencedanaphylaxis, but there are alsoreports that anaphylactic symptomsrecurred in subsequent cycles despiteseveral symptom-free cycles afterdesensitization.[1] In a review of hypersensitivityreactions with chemotherapydrugs, Shepherd concludesthat desensitization is not uniformlysuccessful for platinum anticanceragents.[6] The basis for oxaliplatinassociatedidiosyncratic drug reactionsis not clear, and the various reactionsmay be due to more than one mechanism.Prophylaxis with dexamethasoneand histamine-1 and -2-receptorblockers may be successful in somepatients with either anaphylactic oridiosyncratic drug reactions. Dose reductionand/or increasing the infusionduration may improve tolerance.This discussion highlights the factthat oxaliplatin-associated hypersensitivityreactions represent heterogenoussymptom complexes with different potentialetiologies. It will be helpful iffuture studies more fully characterizethe hypersensitivity symptom complexto facilitate our understanding of themagnitude of the problem and the successof interventions.

Disclosures:

The authors have nosignificant financial interest or other relationshipwith the manufacturers of any products orproviders of any service mentioned in this article.

References:

1.

Thomas R, Quinn M, Schuler B, et al:Hypersensitivity and idiosyncratic reactions tooxaliplatin. Cancer 97:2301-2307, 2003.

2.

Williams DP, Park BK: Idiosyncratictoxicity: The role of toxicophores andbioactivation. Drug Discov Today 8:1044-1050,2003.

3.

Knowles SR, Shapiro LE, Shear NH: Reactivemetabolites and adverse drug reactions:clinical considerations. Clin Rev AllergyImmunol 24:229-238, 2003.

4.

Seguin B, Uetrecht J: The danger hypothesisapplied to idiosyncratic drug reactions. CurrOpin Allergy Clin Immunol 3:235-242, 2003.

5.

Shi Y, Zheng W, Rock KL: Cell injuryreleases endogenous adjuvants that stimulatescytotoxic T cell responses. Proc Natl Acad SciUSA 97:14590-14595, 2000.

6.

Shepherd GM: Hypersensitivity reactionsto chemotherapeutic drugs. Clin Rev AllergyImmunol 24:253-262, 2003.